Alert archive / Indiana / Small Craft Advisories in 2014

Small Craft Advisory 4, NWS Northern Indiana

January 7, 2014

NWS Northern Indiana issued this small craft advisory at Jan 7, 2014, 10:47 AM EST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jan 7, 2014, 10:47 AM EST (15:47 UTC)
Expired
Jan 7, 2014, 3:31 PM EST
In force
5 hr
Issued by
NWS Northern Indiana

The text

As transmitted, in the capitals the NWS used until 2016.

142 
WHUS73 KIWX 071547
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1047 AM EST TUE JAN 7 2014

LMZ043-046-080000-
/O.NEW.KIWX.SC.Y.0004.140107T1547Z-140107T2200Z/
/O.EXT.KIWX.UP.W.0001.000000T0000Z-140108T0000Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1047 AM EST TUE JAN 7 2014

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...
...HEAVY FREEZING SPRAY WARNING NOW IN EFFECT UNTIL 7 PM EST THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON. THE HEAVY FREEZING SPRAY WARNING IS NOW IN EFFECT
UNTIL 7 PM EST THIS EVENING. 

* WINDS: SOUTHWEST 15 TO 25 KNOTS WITH GUSTS TO 30 KNOTS.

* WAVES: 4 TO 9 FEET IN ICE FREE AREAS.

* FREEZING SPRAY: UP TO 1 INCHES ICE ACCUMULATION PER HOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAVY FREEZING SPRAY WARNING MEANS HEAVY FREEZING SPRAY IS
EXPECTED TO RAPIDLY ACCUMULATE ON VESSELS. THESE CONDITIONS CAN
BE EXTREMELY HAZARDOUS TO NAVIGATION. IT IS RECOMMENDED THAT
MARINERS NOT TRAINED TO OPERATE IN THESE CONDITIONS OR VESSELS
NOT PROPERLY EQUIPPED TO DO SO...REMAIN IN PORT OR AVOID THE
WARING AREA.

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE
1 follow-up statement
499 
WHUS73 KIWX 072031
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
331 PM EST TUE JAN 7 2014

LMZ043-046-072145-
/O.CAN.KIWX.UP.W.0001.000000T0000Z-140108T0000Z/
/O.CAN.KIWX.SC.Y.0004.000000T0000Z-140107T2200Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
331 PM EST TUE JAN 7 2014

...HEAVY FREEZING SPRAY WARNING IS CANCELLED...
...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS CANCELLED
THE HEAVY FREEZING SPRAY WARNING. THE SMALL CRAFT ADVISORY HAS
ALSO BEEN CANCELLED.



$$


STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Jan 7, 6:29 AM EST, 4 hours 18 minutes earlier.

Area forecast discussion, Jan 7, 6:29 AM EST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
629 AM EST TUE JAN 7 2014

.SYNOPSIS...
ISSUED AT 505 AM EST TUE JAN 7 2014

WIND CHILL VALUES THIS MORNING WILL RANGE BETWEEN 30 BELOW AND 40
BELOW ZERO. THESE SHOULD IMPROVE SLIGHTLY THIS AFTERNOON AS
TEMPERATURES RISE TO AROUND ZERO. TEMPERATURES ARE EXPECTED TO
REMAIN STEADY OR SLOWLY RISE TONIGHT. THAT MEANS LOW TEMPERATURES
WILL OCCUR EARLY AND WILL LIKELY BE AROUND ZERO. LIGHT LAKE EFFECT
SNOW SHOWERS WILL CONTINUE ACROSS LOWER MICHIGAN WITH SOME
ADDITIONAL LIGHT ACCUMULATIONS POSSIBLE TODAY. BLOWING AND DRIFTING
SNOW IS ALSO EXPECTED AGAIN TODAY BUT SHOULD NOT BE AS EXTREME AS
MONDAY.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 503 AM EST TUE JAN 7 2014

A RELATIVELY QUIET SHORT TERM PERIOD COMPARED TO RECENT SEVERAL
DAYS BUT THERE ARE A FEW CONCERNS AND INTERESTING FEATURES TO
CONTEND WITH.

TEMPERATURES EARLY THIS MORNING HAVE BEEN SLOW TO FALL DUE TO
CONTINUED GRADIENT WIND AND WEAK WARM AIR ADVECTION ALOFT.
INTERESTINGLY THIS COMBINATION OF COLD SURFACE TEMPS AND WARM AIR
ALOFT HAS LED TO A RARE PHENOMENA KNOWN AS FALLING ICE CRYSTALS...OR
DIAMOND DUST AS IT IS SOMETIMES REFERRED. THESE CRYSTALS HAVE BEEN
FALLING HERE AT OFFICE MOST OF NIGHT UNDER CLEAR SKIES AND ARE
COMBINING WITH SOME SNOW WHICH HAS BEEN BLOWING AROUND NEAR THE
SURFACE. THE RESULT HAS BEEN A SLIGHT REDUCTION IN VISIBILITIES AT
TIMES ACROSS THE AREA PER ASOS AND AWOS UNITS. MOST NOTABLY AT KSBN
WHERE VISIBILITY MUCH OF THE NIGHT HAS BEEN REPORTED BELOW 3SM WITH
HAZE. NO REAL IMPACTS FROM THESE ICE CRYSTALS BUT THEY ONLY OCCUR IN
THE COLDEST ENVIRONMENTS WITH WEAK WARM AIR ADVECTION ALOFT...WHICH
IS OUR SCENARIO THIS MORNING.

MORE IMPORTANT ISSUES DEAL WITH ONGOING HEADLINES THIS MORNING. WIND
CHILL WARNING WILL BE CONTINUED THROUGH THE DAY. WIND CHILLS THIS
MORNING STILL IN THE POTENTIALLY DEADLY RANGE OF -30F TO -40F AND
WILL IMPROVE SLIGHTLY TO BETWEEN 20 BELOW AND 30 BELOW THROUGH THE
AFTERNOON. MAY NEED A WIND CHILL ADVISORY THIS EVENING AS VALUES
WILL STILL RANGE FROM 15 BELOW TO 20 BELOW AS WIND SPEEDS FINALLY
BEGIN TO DROP OFF CONSIDERABLY. ALSO CONTINUED THE WINTER STORM
WARNING FOR BERRIEN COUNTY TODAY AFTER COLLABORATION WITH GRR.
PERSISTENT LIGHT LAKE EFFECT SNOW CONTINUES DESPITE LOWERING
INVERSION HEIGHTS THANKS MAINLY TO DELTA T VALUES STILL IN THE 20S.
AS WARM AIR ADVECTION CONTINUES TODAY EXPECT TO SEE THE DIMINISHING
TREND CONTINUE BUT NOT BEFORE ANOTHER INCH OR TWO FALLS ACROSS
MAINLY THE NORTHERN HALF OF THE COUNTY. WITH BLOWING AND DRIFTING
ONGOING WITH ADDITIONAL LIGHT ACCUMS AGREED FOR THE CONTINUATION OF
THIS HEADLINE.

LOWS TONIGHT WILL LIKELY OCCUR EARLY THIS EVENING WITH EITHER STEADY
OR SLOWING RISING TEMPS AHEAD OF APPROACHING WEAK FRONT AND
INCREASING CLOUDS.

&&

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 503 AM EST TUE JAN 7 2014

AT THE START OF THIS PERIOD...WEAK WARM ADVECTION AND SOME UPPER
LEVEL JET DYNAMICS WILL SUPPORT CHANCES FOR LIGHT SNOW WEDNESDAY
INTO WEDNESDAY NIGHT. PUT SOME MORE DETAIL IN THE TIMING OF THE
EXPECTED SNOW EARLY THIS PERIOD WITH SOME LIGHT ADDITIONAL SNOW
ACCUMULATIONS POSSIBLE. A MASSIVE POLAR VORTEX WILL SHIFT NORTH LATE
THIS WEEK...BUT A NEGATIVE HEIGHT ANOMALY WILL BECOME ESTABLISHED IN
ITS WAKE FROM THE CANADIAN INTERIOR SOUTH INTO THE CONUS BY THE END
OF THE FORECAST PERIOD. THE ECMWF HAS TRENDED DEEPER WITH THE LONG
TROF LATE IN THE PERIOD...AND IS THE MODEL OF CHOICE...WHICH FAVORS A
MILDER PATTERN EARLY NEXT WEEK WITH MORE FAVORABLE CHANCES FOR RAIN.
THIS MILDER PATTERN AND HIGHER CHANCES FOR RAIN ARE REFLECTED IN THE
LATEST ECMWF RUN TO RUN MODEL GUIDANCE. THEREFORE...HAVE HIGHS
GENERALLY RISING INTO THE UPPER 30S/LOWER 40S LATE THIS PERIOD.
ALSO...KEPT RAIN/SNOW CHANCES FRIDAY AFTERNOON AND SATURDAY...AND
AGAIN SUNDAY NIGHT AND MONDAY GIVEN SOME UNCERTAINTY...ESPECIALLY
LATE IN THE PERIOD.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 628 AM EST TUE JAN 7 2014

VISIBILITIES HAVE IMPROVED OVERNIGHT WITH VFR CONDITIONS TO BEGIN
THIS PACKAGE. STILL CONCERNED FOR SOME MODEST VIS RESTRICTIONS AT
TIMES TODAY AS WINDS INCREASE AND BECOME A BIT GUSTY. WINDS WILL
DECREASE THIS EVENING TO UNDER 10 KNOTS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WIND CHILL WARNING UNTIL 7 PM EST /6 PM CST/ THIS EVENING FOR
     INZ003>009-012>018-020-022>027-032>034.

MI...WIND CHILL WARNING UNTIL 7 PM EST THIS EVENING FOR MIZ077>081.

     WINTER STORM WARNING UNTIL 7 PM EST THIS EVENING FOR MIZ077.

OH...WIND CHILL WARNING UNTIL 7 PM EST THIS EVENING FOR OHZ001-002-
     004-005-015-016-024-025.

LM...HEAVY FREEZING SPRAY WARNING UNTIL 7 PM EST THIS EVENING FOR
     LMZ043-046.

     SMALL CRAFT ADVISORY UNTIL 5 PM EST THIS AFTERNOON FOR LMZ043-
     046.

&&

SYNOPSIS...LASHLEY
SHORT TERM...LASHLEY
LONG TERM...SKIPPER
AVIATION...LASHLEY

VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.NORTHERNIN.GOV
WWW.TWITTER.COM/NWSIWX
WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
Hazardous weather outlook, Jan 7, 6:05 AM EST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
605 AM EST TUE JAN 7 2014

MIZ077-081115-
BERRIEN-
INCLUDING THE CITIES OF...NILES...BENTON HARBOR...ST. JOSEPH...
BUCHANAN
605 AM EST TUE JAN 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING REMAINS IN EFFECT. ADDITIONAL SNOWFALL
ACCUMULATIONS OF 1 TO 3 INCHES WILL BE POSSIBLE...MAINLY OVER
NORTHERN BERRIEN COUNTY. WEST WINDS OF 15 TO 25 MPH WITH GUSTS TO
30 MPH WILL CONTINUE TO CAUSE SIGNIFICANT BLOWING AND DRIFTING
SNOW TODAY.

A WIND CHILL WARNING IS IN EFFECT UNTIL EARLY THIS EVENING FOR DEADLY
WIND CHILLS AS COLD AS 35 BELOW ZERO. ACTUAL AIR TEMPERATURES AS
LOW AS 15 BELOW ZERO EARLY TODAY WILL RISE ABOVE ZERO BY EVENING.

PLEASE REFER TO THE LATEST WSWIWX FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS ARE GREATLY APPRECIATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-081115-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...
CASSOPOLIS...STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...
BRYAN...WAUSEON...ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...
ANTWERP...OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA
605 AM EST TUE JAN 7 2014 /505 AM CST TUE JAN 7 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL WARNING IS IN EFFECT FOR DEADLY WIND CHILLS BETWEEN
30 BELOW AND 40 BELOW ZERO TODAY. ACTUAL AIR TEMPERATURES AS LOW
AS 13 BELOW TO 17 BELOW ZERO EARLY TODAY WILL RISE TO AROUND ZERO BY
EVENING.

WEST WINDS OF 10 TO 20 MPH WILL CONTINUE TO CAUSE AREAS OF BLOWING
AND DRIFTING SNOW TODAY.

PLEASE REFER TO THE LATEST WSWIWX FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-081115-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
605 AM EST TUE JAN 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TODAY AND TONIGHT IN
ICE FREE AREAS ALONG WITH HEAVY FREEZING SPRAY INTO EARLY TONIGHT.

SEE THE PRODUCT INDMWWIWX FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HEAVY FREEZING SPRAY WILL CONTINUE ON TUESDAY.
SEE THE PRODUCT INDMWWIWX FOR MORE INFORMATION.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 3:11 PM ESTWind Chill AdvisoryIWXAdams, Allen, Blackford, Cass, DeKalb, Elkhart and 15 more18 hr

Nearby

Small Craft Advisories in Indiana, 2014Every small craft advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.